I bought Narcan at my local CVS today. A nasal spray that can reverse an opioid overdose. I hope to never use it. But, I have teenagers. It’s not an unreasonable precaution.
My eldest son’s high school hosted a parent education talk on Fentanyl last week. The presentation was painful to sit through. I feel the need to do my part in spreading the word.
The presenter lost her son to fentanyl poisoning 6 months shy of his high school graduation date. He had no prior history or warning signs of drug use. He was just like my children and so many of the kids I know: accomplished, athletic, happy... He was an athlete, a musician, an actor, a scout, and son to a mother who now feels an excruciating void that will never be filled. Imagine what that’s like. When I try, my eyes prickle with tears.
Our children live in a drug landscape unlike that of previous generations. There is a very real possibility that the first pill they ever take could be the one that kills them. Choosing to experiment with drugs means choosing to enter a minefield.
The prevalence of fentapills in the street supply of ‘prescription’ pills is shocking. Mimicking Percocet, Xanax, Valium and Vicodin (to name a few), up to 90% of counterfeit pills contain fentanyl, with 6 out of 10 containing a potentially lethal dose (per the DEA, 2022). Illicit fentanyl is produced in unregulated facilities, mixed with other drugs, and stamped and colored to look exactly like prescription pills.
While there is some good news, it is tempered by staggeringly bad news. Illicit drug use among 14-18 year olds has been on a steady decline since 2001. Drug induced mortality, however, has skyrocketed since fentanyl started flooding the market around 2019.
No community is safe. Just last week, my local police department seized several hundred counterfeit pills during a stop in our downtown area. They carry Narcan in their patrol cars, and report using it every other day, on average.
Please let your child know ONE PILL CAN KILL. They should assume any pill bought online or given by a friend is fake and possibly deadly.
I care about my children, and yours. I sincerely hope never to use the Narcan now in our home, but I would be naïve to believe unequivocally that my children, or their friends, will never make bad choices.
What I CAN do, what WE CAN do, is protect them by keeping the lines of communication open, talking to them about substance abuse, encouraging and supporting healthy decisions, and helping them build social skills and avoidance skills.
Here's a simple and clear message to share: "Please do not take pills unless they are prescribed to you and you get them directly from a pharmacy. It's just too risky."
If you need support building a stronger relationship with your child in order to facilitate conversations such as these, reach out.
What will you talk about at dinner tonight?
Naloxone is a life-saving medication used to reverse an opioid overdose, including heroin, fentanyl and prescription opioid medications. Naloxone can be quickly given through nasal spray (Narcan®) in the nose. Naloxone is safe and easy to use, works almost immediately, and is not addictive. Naloxone has very few negative effects, and has no effect if opioids are not in a person’s system.